Minnesota, 2015

Hail and Damaging Winds in Minnesota, June 29, 2015

June 29, 2015 · NWS MPX · 36 events in 10 counties and zones

Waves of severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. There were also several hail swaths that affected portions of the northwest, and western suburbs of the Twin Cities metro area based on the SHAVE project, trained spotters and the general public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$8,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Waves of severe thunderstorms moved southward across east central Minnesota, and west central Wisconsin during the afternoon and evening hours of Monday, June 29th. There were also several hail swaths that affected portions of the northwest, and western suburbs of the Twin Cities metro area based on the SHAVE project, trained spotters and the general public.

Specifically, one complex of severe storms developed during the early-mid afternoon hours near the Elk River, and drifted southward producing large hail from Elk River, to Rogers, Maple Grove, Plymouth and Eden Prairie.

The second wave of severe thunderstorms moved across far east central Minnesota and again produced large area from near Rush City, North Branch, south across the heart of the Twin Cities metro area before dissipating around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 11:47 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 29, 11:47 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT MON JUN 29 2015

.UPDATE...TO INCLUDE 18Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT MON JUN 29 2015

TODAY AND TONIGHT...SFC ANALYSIS SHOWS A LOW PRES CENTER IN CENTRAL
IL...RESPONSIBLE FOR THE SHWRS/TSTMS OF YDA....ALONG WITH A CDFNT
DRAPED OVER QUEBEC/ONTARIO/MANITOBA PROVINCES. IT IS THIS CDFNT...
AS IT SINKS SWD ACRS THE AREA TDA...THAT WILL BE THE FOCUS FOR AFTN
STRONG-TO-SEVERE CONVECTION.

THE FIRST CONCERN FOR TDA WILL BE AREAS OF FOG OVER WRN WI
TDA...RESULTING FROM A HIGHLY MOIST BLYR UNDER THE NIGHTLY INVERSION
WITH CALM WINDS. A NUMBER OF SITES ARE REPORTING 1/4SM WITH CALM
WINDS. THESE CONDS ARE NOT EXPECTED TO IMPROVE THRU DAYBREAK SO HAVE
OPTED TO ISSUE A DENSE FOG ADVY FOR ALL THE W-CENTRAL WI COUNTIES
THRU 9AM CDT THIS MRNG.

GOING INTO THE AFTN HOURS...A FAIRLY EVIDENT H7 SHTWV TROF
DISTURBANCE ON WV IMAGERY EARLY THIS MRNG RIDING SEWD FROM MANITOBA
WITHIN PRONOUNCED NW FLOW ALOFT WILL AID IN CONVECTIVE DEVELOPMENT
OVER MAINLY THE ERN HALF OF THE WFO MPX CWFA LATER TDA. THE
AFOREMENTIONED PLENTIFUL LLVL MOISTURE WILL CONTRIBUTE TO DEWPOINTS
IN THE LWR 60S FOR MUCH OF THE CWFA TDA. IN ADVANCE OF THE
CDFNT...THIS MOISTURE POOLING WILL ALLOW MLCAPES TO INCRS TO ARND
1500 J/KG. MIDLVL LAPSE RATES OF 6-7 DEG C ALONG WITH MODEST SHEAR
AND WEAK CAPPING WILL PROMOTE STRONG-TO-SEVERE TSTM DEVELOPMENT THIS
AFTN INTO THIS EVENING. THE MAIN HAZARD LOOKS TO BE STRONG/DMGG
WINDS IN ASSOCIATION WITH DOWNBURSTS AND OUTFLOW COLLISIONS...WITH
SOME OF THE DEEPER CORES CAPABLE OF PRODUCING LARGE HAIL. THE BEST
TIMING FOR A WINDOW FOR SEVERE WX LOOKS TO BE IN THE 3PM-9PM
TIMEFRAME...MAINLY DUE TO PEAK HEATING OF THE DAY. THE BROAD SWATH
OF THE SFC CDFNT COMBINED WITH THE PATH OF THE SHTWV ALOFT PUTS
VIRTUALLY THE ENTIRE CWFA AT RISK...WHICH IS ALIGNED WELL WITH THE
SWODY1 DEPICTION. THE LOSS OF HEATING SHOULD ALLOW FOR A DIMINISHING
OF THE CONVECTIVE COVERAGE THIS EVENING...SLOWLY MOVING AWAY TO THE
SOUTH AND EAST OVERNIGHT. THERE IS POTENTIAL FOR FOG REDEVELOPMENT
OVERNIGHT INTO EARLY TUE MRNG...ESP SHOULD WINDS DROP OFF ONCE
AGAIN.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 412 AM CDT MON JUN 29 2015

BY TOMORROW MORNING...THE NORTH TO SOUTH ORIENTED JET STREAK WILL BE
OVERHEAD...WITH THE CENTER OF THE UPPER LEVEL TROUGH POSITIONED OVER
THE GREAT LAKES.  ALL THE FORCING WILL HAVE SHIFTED EAST OF OUR
AREA. MEANWHILE...THE NEXT SHORTWAVE WILL BE TOPPING THE WESTERN
RIDGE AND DIVE SOUTHEAST TOWARD THE DAKOTAS.  THE JET STREAK WILL
SHIFT TO OUR EAST...AND THE INCOMING SHORTWAVE AND PV ADVECTION WILL
BE AIDED IN BRINGING LIFT INTO THE CENTRAL DAKOTAS BY THE UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE
JET. AS WE HEAD INTO WEDNESDAY...THE LATEST GUIDANCE INDICATES THE
FORCING WILL CONTINUE SOUTHEAST THROUGH THE DAKOTAS TOWARD
IOWA...JUST SKIMMING WESTERN MN AND LEAVING EASTERN MN AND WESTERN
WI DRY.  SO...I ENDED UP TRIMMING THE EASTERN EXTENT OF THE POPS ON
WEDNESDAY...AND LIKELY STILL HAVE BLED TOO FAR EAST BASED ON A BLEND
OF THE NAM/GFS/SREF.  THE ECMWF IS MORE BULLISH IN QPF AMOUNTS
ACROSS THE EASTERN DAKOTAS AND SPREADS AMOUNTS OF 0.1-0.2" INTO
WESTERN MN...WHICH IS WHY I BLED THE POPS EAST OF THE NAM/GFS/SREF.
HOPEFULLY WE'LL SEE SOME CONVERGENCE IN THE GUIDANCE IN THE NEXT
RUNS OF THE MODELS.  I REDUCED QPF QUITE A BIT ACROSS WESTERN MN
BASED ON THE NAM/GFS INDICATING THE FORCING WEAKENING/SKIMMING
WESTERN MN...AND KEPT THE TWIN CITIES AREA DRY.

THE THURSDAY SYSTEM HAS SLOWED DOWN A BIT WITH THE EC BEING A FEW
HOURS FASTER THAN THE GFS IN BRINING DOWN THE NEXT SHORTWAVE IN THE
NORTHWEST FLOW REGIME. THE EC STILL INDICATED LIGHT PRECIP SPREADING
ACROSS THE AREA BY THURSDAY AFTERNOON...SO LEFT THE CHANCE POPS IN
THE SUPERBLEND BE...BUT I WOULDN'T BE SURPRISED TO SEE THE
PROGRESSION SLOWED DOWN IN THE COMING FORECASTS BASED ON THE TREND.
IN FACT...THE GFS SOLUTION WANTS TO INDICATE THAT LOW LEVEL DRY AIR
AND THE SURFACE HIGH OVER THE GREAT LAKES WILL KEEP THE PRECIP AT
BAY ACROSS EASTERN MN AND WESTERN WI...SO WOULD NOT BE AT ALL
SURPRISED IF THURSDAY ENDS UP TO BE A DRY DAY...WITH BETTER CHANCES
FOR PRECIP THURSDAY NIGHT.

LOOKING AHEAD TO INDEPENDENCE DAY WEEKEND...THE UPPER FLOW WILL
BECOME MORE ANTICYCLONIC LATE FRIDAY AND FOR THE 4TH OF JULY...AHEAD
OF A DEEP UPPER LOW PUSHING INTO ALBERTA.  FOR OUR
AREA...INDEPENDENCE DAY LOOKS DRY...WITH PARTLY CLOUDY SKIES AND
HIGH TEMPERATURES NEAR 80. THAT UPPER LOW WILL CONTINUE EAST
THROUGH SUNDAY AND REMAIN NORTH OF THE BORDER...BUT THE TRAILING
COLD FRONT WITH THE SURFACE LOW COULD SPARK WIDESPREAD SHOWERS AND
THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1248 PM CDT MON JUN 29 2015

VISIBLE SATELLITE IMAGERY TODAY ILLUSTRATES AN IMPRESSIVE LAYER
OF SMOKE FILTERING ACROSS THE EASTERN DAKOTAS AND WESTERN
MINNESOTA FROM THE WILDFIRES IN CANADA. THIS HAS MIXED DOWN TO THE
SURFACE IN THE FORM OF A 6SM HZ AT SOME SPOTS...BUT PRIMARILY TO
THE WEST OF THE TAF AREA.

SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MN AND WEST
CENTRAL WI THIS AFTERNOON...WITH TAF SITES BEING AFFECTED
PRIMARILY BETWEEN 19Z MON AND 00Z TUE. THE STORMS HAVE THE
POTENTIAL TO HAVE THE HIGHEST IMPACT AT KSTC-KMSP-KRNH-KEAU...WITH
KAXN AND KRWF LIKELY TO ESCAPE THE ACTIVITY. MVFR CIGS/VSBYS ARE
EXPECTED WITH THE SHOWERS/STORMS...AND COULD SEE SOME STRONG WINDS
AND HAIL AT THE AFFECTED SITES. EXPECT THE PRECIP TO CLEAR OUT
AROUND SUNSET...WITH MOST AREAS REMAINING VFR OVERNIGHT. COULD SEE
SOME PATCHY FOG OVERNIGHT...BUT FOR THE MOST PART WINDS WILL STAY
HIGH ENOUGH TO MINIMIZE THAT THREAT. DO EXPECT A DECENT
PROBABILITY THAT KEAU AND KRNH WILL SEE LOW-END MVFR CIGS
/1000-1500FT/ AROUND/AFTER DAYBREAK TUESDAY...AS LLVL MOISTURE
FEEDS IN FROM THE NORTHEAST.

NORTHWEST WINDS THROUGH TONIGHT...SHIFTING TO NORTHEAST FOR
TUESDAY. SPEEDS GENERALLY AOB 10 KTS...WITH THE EXCEPTION OF
OCCASIONAL HIGHER GUSTS THIS AFTERNOON.

KMSP...
TSRA MOST LIKELY TO IMPACT KMSP BETWEEN 2030Z AND 2230Z...WITH
SHOWERS IN AREA THROUGH 02Z TUE. PREVALENT VFR
CONDITIONS...ALTHOUGH MVFR CIGS/VSBYS QUITE POSSIBLE WITH THE
THUNDER...ALONG WITH GUSTY WINDS. COULD SEE WISPS OF MVFR CLOUDS
ATTEMPT TO SNEAK INTO EAST CENTRAL MN FROM WI AROUND DAYBREAK
TUESDAY. AT THIS TIME...THINK THE DECK WILL STAY PRIMARILY EAST OF
KMSP...SO HAVE NOT INCLUDED IT.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS ENE AT 5-10 KTS.
THU...VFR WITH CHC MVFR -TSRA. WINDS SE AT 5-10 KTS.
FRI...VFR WITH SLGT CHC MVFR -TSRA. WINDS WSW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Jun 29, 11:50 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 PM CDT MON JUN 29 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1250 PM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS WEST
CENTRAL WISCONSIN THROUGH MUCH OF MINNESOTA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY AS SOME OF THE STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT MUCH
OF THE REST OF WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 29, 12:19 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT MON JUN 29 2015

MNZ043-044-291845-
MORRISON-MILLE LACS-
119 PM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILLE LACS AND
SOUTHEASTERN MORRISON COUNTIES...

AT 119 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF RUM
RIVER...OR 31 MILES EAST OF LITTLE FALLS...MOVING SOUTHEAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILACA...FORESTON...BOCK AND PEASE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4587 9352 4558 9351 4578 9375 4594 9384
      4599 9370
TIME...MOT...LOC 1819Z 316DEG 31KT 4591 9372

BORGHOFF

The radar

The Minneapolis radar (KMPX), 80 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

33 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mille Lacs

When
June 29, 1:36 PM CST
Where
Mille Lacs County, 0.48 mi E of Princeton
Reported by
Trained Spotter
Coordinates
45.570, -93.590

A trained spotter reported a funnel cloud east of Highway 169.

Hail, Sherburne

When
June 29, 2:00 PM CST to 2:05 PM CST
Where
Sherburne County, 3.28 mi NW of Elk River to 1.32 mi N of Elk River
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.338, -93.621

There were several reports of hail west and south of Elk River. The largest hail stone was nickel size.

Hail, Sherburne

When
June 29, 2:14 PM CST
Where
Sherburne County, 0.9 mi ENE of Elk River
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.305, -93.563

Hail, Wright

When
June 29, 2:15 PM CST to 2:25 PM CST
Where
Wright County, 0.6 mi NNE of Otsego to 2.75 mi SE of Otsego
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$8,000
Reported by
SHAVE Project
Coordinates
45.288, -93.594

Numerous reports of large hail occurred for several minutes around the city of Otsego. The largest hail stone was golf ball size. The local emergency manager indicated some crop damage around Otsego.

Hail, Hennepin

When
June 29, 2:20 PM CST to 2:30 PM CST
Where
Hennepin County, 1.77 mi W of Dayton to 2.94 mi NNW of Maple Grove
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.228, -93.556

Numerous reports of large hail occurred north, east and southeast of Rogers. The largest hail stone was quarter size.

Hail, Hennepin

When
June 29, 2:50 PM CST to 3:00 PM CST
Where
Hennepin County, 3.08 mi E of Corcoran to 0.64 mi WNW of Plymouth
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
45.094, -93.507

Numerous reports of large hail occurred between Corcoran and Maple Grove, southeast toward Highway 55. The largest hail stone was two inches in diameter.

Thunderstorm Wind, Hennepin

When
June 29, 2:53 PM CST
Where
Hennepin County, 2.79 mi SW of Osseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.090, -93.458

Large branches were blown down near Dallas and Berkshire road.

Hail, Hennepin

When
June 29, 3:00 PM CST to 3:15 PM CST
Where
Hennepin County, 0.64 mi WNW of Plymouth to 1.22 mi W of Minnetonka
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.034, -93.482

Numerous reports of large hail occurred around Plymouth, west of Plymouth, then southward toward the intersection of Interstate 494, and 394. The largest hail stone was golf ball size.

Hail, Hennepin

When
June 29, 3:18 PM CST
Where
Hennepin County, 1.69 mi SE of Deephaven
Measured
0.75 in hail
Reported by
Public
Coordinates
44.910, -93.500

Hail, Hennepin

When
June 29, 3:23 PM CST to 3:33 PM CST
Where
Hennepin County, 3.18 mi NNE of Eden Prairie to 1.82 mi NE of Flying Cloud Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.889, -93.447

Several reports of large hail occurred near in the intersection of Highway 62 and Interstate 494, southward around Eden Prairie Center and the junction of 494 and 169. The largest hail stone was quarter size.

Hail, Scott

When
June 29, 3:44 PM CST to 3:53 PM CST
Where
Scott County, 0.85 mi NW of Prior Lake to 2.77 mi NE of Prior Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.730, -93.430

Several reports of hail occurred near the city of Prior Lake. The largest hail stone was ping pong size.

Thunderstorm Wind, Chisago

When
June 29, 3:55 PM CST
Where
Chisago County, 2.51 mi ENE of Rush Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
45.680, -93.050

A tree was blown down in the Rush Lake area. Plus, sliding damage occurred due to the large hail and wind near Rush Lake.

Hail, Chisago

When
June 29, 3:55 PM CST to 4:01 PM CST
Where
Chisago County, 2.61 mi E of Rush Pt to 0.4 mi NNW of Rush City Muni Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
45.674, -93.046

Several reports of large hail occurred around Rush Lake, and Rush City. The largest hail stone was 3 inches in diameter.

Hail, Chisago

When
June 29, 4:20 PM CST to 4:35 PM CST
Where
Chisago County, 1.25 mi N of North Branch to 2.16 mi SSE of North Branch
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
45.538, -92.980

Several reports of large hail occurred around the city of North Branch. The largest hail stone was tennis ball size.

Hail, Chisago

When
June 29, 4:22 PM CST
Where
Chisago County, 1.7 mi NE of Rush City Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.719, -92.927

Hail, Chisago

When
June 29, 4:50 PM CST to 5:05 PM CST
Where
Chisago County, Wyoming to 0.98 mi SSE of Chisago City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.000

Several reports of large hail occurred at and near Wyoming to Chisago City in southern Chisago County. The largest hail stone was quarter size.

Hail, Washington

When
June 29, 5:05 PM CST to 5:15 PM CST
Where
Washington County, 0.49 mi W of Forest Lake to 2.33 mi SSE of Forest Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.280, -92.990

Several reports of half dollar size hail around the town of Forest Lake.

Hail, Anoka

When
June 29, 5:16 PM CST
Where
Anoka County, 1.61 mi ENE of East Bethel
Measured
0.88 in hail
Reported by
Public
Coordinates
45.340, -93.200

Hail, Washington

When
June 29, 5:20 PM CST
Where
Washington County, 4.52 mi SW of Scandia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -92.880

Hail, Washington

When
June 29, 5:20 PM CST to 5:30 PM CST
Where
Washington County, 4.24 mi NE of Hugo to 4.85 mi N of Grant
Measured
1.25 in hail
Reported by
Public
Coordinates
45.206, -92.929

Several reports of large hail occurred near Withrow, or north of Grant and east of Hugo. The largest hail stone was half dollar size.

Hail, Anoka

When
June 29, 5:25 PM CST to 5:40 PM CST
Where
Anoka County, 3.16 mi NNW of Columbus to 3.68 mi ENE of Ham Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.313, -93.072

Several reports of large hail occurred north of Columbus, southwest to the east of Ham Lake. The largest hail stone was ping pong size.

Hail, Anoka

When
June 29, 5:50 PM CST
Where
Anoka County, 0.77 mi NNE of Lino Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.113

Hail, Anoka

When
June 29, 5:50 PM CST
Where
Anoka County, 2.82 mi N of Ham Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.271, -93.232

Hail, Anoka

When
June 29, 5:55 PM CST to 6:05 PM CST
Where
Anoka County, 0.75 mi ESE of Blaine to 0.44 mi NNW of Anoka Co Blaine Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.174, -93.207

Several reports of large hail occurred around the city of Blaine. The largest hail stone was ping pong size. Hail damage to cars also occurred in the Lowes parking lot in Blaine.

Hail, Anoka

When
June 29, 5:55 PM CST to 6:00 PM CST
Where
Anoka County, 2.07 mi ENE of Coon Rapids
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.180, -93.280

Hail, Anoka

When
June 29, 6:06 PM CST
Where
Anoka County, 1.51 mi NW of Lexington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.147, -93.270

Hail, Washington

When
June 29, 6:10 PM CST
Where
Washington County, 2.55 mi WSW of Cottage Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -92.930

Hail, Anoka

When
June 29, 6:12 PM CST to 6:20 PM CST
Where
Anoka County, 0.43 mi W of Spring Lake Park to 0.74 mi NNE of Columbia Heights
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.239

Several reports of large hail occurred around the cities of Spring Lake Park, Fridley and Columbia Heights. The largest hail stone was ping pong size.

Hail, Ramsey

When
June 29, 6:16 PM CST to 6:19 PM CST
Where
Ramsey County, 0.67 mi SSE of New Brighton to 1.65 mi ENE of New Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.061, -93.195

Several reports of large hail occurred near the intersection of Interstate 35 and 694. The largest hail stone was quarter size.

Hail, Hennepin

When
June 29, 7:05 PM CST
Where
Hennepin County, 2.64 mi NNE of Hamel
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.083, -93.502

Hail, Hennepin

When
June 29, 7:10 PM CST to 7:15 PM CST
Where
Hennepin County, 1.85 mi NNW of Plymouth to 2.49 mi SSW of Plymouth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.054, -93.486

Several reports of large hail occurred northwest, west and southwest of the city of Plymouth. The largest hail stone was two inches in diameter.

Hail, Hennepin

When
June 29, 7:20 PM CST to 7:30 PM CST
Where
Hennepin County, 1.59 mi W of Minnetonka to 1.63 mi ESE of Deephaven
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.971, -93.462

Several reports of large hail occurred near the intersection of Interstate 494 and 394, south-southeast toward the city of Minnetonka. The largest hail stone was ping pong size.

Hail, Ramsey

When
June 29, 7:35 PM CST
Where
Ramsey County, 5.17 mi SSW of St Paul
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.901, -93.189

Ping pong size hail was reported in the St. Paul, Highland Park area.

Hail, Hennepin

When
June 29, 7:38 PM CST
Where
Hennepin County, 0.98 mi E of Eden Prairie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.460

Hail, Carver

When
June 29, 7:44 PM CST
Where
Carver County, 2.23 mi SW of Chanhassen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.849, -93.565

Hail, Scott

When
June 29, 7:49 PM CST to 7:56 PM CST
Where
Scott County, 0.33 mi SSE of Shakopee to 1.05 mi S of Shakopee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.795, -93.518

Several reports of large hail occurred in the city of Shakopee. The largest hail stone was quarter size.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576628, 576637, 577326, 576632, 576633, 576635, 576648, 576665, 576982, 576729, 576731, 576758, 576762, 576848, 577403, 576851, 576986, 576622, 576987, 576989, 576624, 576625, 577434, 576626, 576994, 576998, 577001, 577006, 577010, 577025, 577028, 577031, 577043, 577044, 577048, 577051.